Alert archive / South Dakota / Wind Advisories in 2024

Wind Advisory 3, NWS Sioux Falls, SD

March 6, 202413 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Mar 6, 2024, 3:25 AM CST for 13 counties in South Dakota. It took effect at Mar 6, 2024, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2024, 3:25 AM CST (09:25 UTC)
In effect from
Mar 6, 2024, 9:00 AM CST
Expired
Mar 6, 2024, 6:00 PM CST
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS73 KFSD 060925
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
325 AM CST Wed Mar 6 2024

SDZ038>040-050-052>054-057>060-063-064-061730-
/O.NEW.KFSD.WI.Y.0003.240306T1500Z-240306T2000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
Including the cities of Chamberlain, Mitchell, Arlington, Burke,
Marty, Howard, Plankinton, Wessington Springs, Platte, Emery,
Lake Andes, Corsica, De Smet, Delmont, Alexandria, Woonsocket,
Kimball, Armour, Lake Preston, Stickney, Alpena, Gregory,
Brookings, Wagner, White Lake, and Huron
325 AM CST Wed Mar 6 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM CST THIS 
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of central, east central, south central, and 
  southeast South Dakota.

* WHEN...From 9 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IG
3 follow-up statements
953 
WWUS73 KFSD 061709
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1109 AM CST Wed Mar 6 2024

SDZ038>040-050-052>054-057>060-063-064-062000-
/O.CON.KFSD.WI.Y.0003.000000T0000Z-240306T2000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Chamberlain, Kimball, Plankinton, White Lake,
Stickney, Mitchell, Alexandria, Emery, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
1109 AM CST Wed Mar 6 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM CST
THIS AFTERNOON...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
458 
WWUS73 KFSD 061924
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
124 PM CST Wed Mar 6 2024

SDZ038>040-050-052>054-057>060-063-064-070000-
/O.EXT.KFSD.WI.Y.0003.000000T0000Z-240307T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Chamberlain, Kimball, Plankinton, White Lake,
Stickney, Mitchell, Alexandria, Emery, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
124 PM CST Wed Mar 6 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
780 
WWUS73 KFSD 062352
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
552 PM CST Wed Mar 6 2024

SDZ038>040-050-052>054-057>060-063-064-070100-
/O.EXP.KFSD.WI.Y.0003.000000T0000Z-240307T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
Including the cities of Chamberlain, Wagner, Alexandria, De Smet,
Brookings, Platte, Armour, Kimball, Plankinton, Woonsocket,
Burke, Stickney, Howard, Lake Preston, Alpena, Wessington
Springs, White Lake, Mitchell, Emery, Corsica, Huron, Marty,
Arlington, Lake Andes, Gregory, and Delmont
552 PM CST Wed Mar 6 2024

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds continue to decrease across the area.

$$

JM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Mar 5, 10:12 PM CST, 5 hours 13 minutes earlier. Its key messages:

  • Elevated to critical fire danger will be possible Wednesday along and west of I-29.
  • More focused precipitation chances (20-50%) return Wednesday night as a cold front dives southeastward across the region. Accumulations looks to remain less than a tenth of an inch with this first wave.
  • Low to medium (30-60%) chances for precipitation Thursday night into Friday along and south of Highway 20. Expect this precipitation to begin as rain and transition to wintry mix/snow near sunrise Friday morning. Accumulations should remain light.
  • Another warm weekend is in store as temperatures climb back into the 50s and 60s.
Area forecast discussion, Mar 5, 10:12 PM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1012 PM CST Tue Mar 5 2024

.KEY MESSAGES...

- Elevated to critical fire danger will be possible Wednesday
  along and west of I-29.

- More focused precipitation chances (20-50%) return Wednesday
  night as a cold front dives southeastward across the region.
  Accumulations looks to remain less than a tenth of an inch
  with this first wave.

- Low to medium (30-60%) chances for precipitation Thursday
  night into Friday along and south of Highway 20. Expect this
  precipitation to begin as rain and transition to wintry
  mix/snow near sunrise Friday morning. Accumulations should
  remain light.

- Another warm weekend is in store as temperatures climb back
  into the 50s and 60s.

&&

.DISCUSSION...
Issued at 239 PM CST Tue Mar 5 2024

Quiet conditions continue to prevail across the region, with latest
observations showing mostly sunny skies and temperatures in the
upper 40s to lower 50s. Southwesterly winds during this time have
also been a bit breezy, with gusts ranging between 20 to 30 MPH.
That being said, should see winds quickly diminish as we approach
sunset and remain light and variable through midnight. Direction
then shifts southeasterly for the remainder of the overnight period,
as cloud cover begins to increase ahead of our next system. As such,
expect lows to remain on the milder side, as temperatures only fall
into the upper 20s to lower 30s.

As alluded to in the previous discussion, expect active weather to
return for the latter half of the work week as two waves take aim
the region. We'll start Wednesday off on a dry and breezy note ahead
of an advancing cold front and upper level trough along the
International Border. Currently have southerly winds between 15 to
25 MPH, with gusts between 25 to 40 MPH. Thus, with the aid of WAA,
have highs rising into the 50s to lower 60s, with the warmest values
along the MO River Valley and west of the James River. Do think it's
worth noting however, that the combination of breezy winds and
dewpoints in the upper teens to 20s will result in elevated to
critical fire danger along and west of I-29. So, we strongly
encourage you to exercise caution with any activity that may cause a
spark, as fires can spread quickly under these conditions! Look for
gusts to gradually subside through sunset as the aforementioned sfc
cold front dives across the region. As a result, expect
precipitation chances (20-40%) to increase during this time and
winds to shift to the northwest in the wake of FROPA.

Thursday, a second wave moves northeast out of Colorado and New
Mexico. Ensemble confidence has held steady that our southern
counties will see some precipitation beginning late in the evening
out of the low pressure system that develops. Probability of 24 hour
precipitation greater than or equal to 0.1" continues to be low to
medium (30-60%) and increases as you move south. Overall this run
ensembles have tightened the northern precipitation gradient,
reducing how far north precipitation will intrude. At this time,
precipitation looks to remain along and south of the Highway 20
corridor. BUFKIT soundings from the NAM and GFS indicate deep
saturation through the column. The temperature at precipitation
onset will be above zero and remain so for most of the event.
Just before sunrise the wet bulb falls below zero and rain
should change to a wintry mix/snow. Since most of the
precipitation is expected to fall as rain, do not expect totals
to be much more than a dusting to a quarter of an inch.
Precipitation tapers off through the early afternoon and clears
out by Friday afternoon. Please note, there is enough variance
in solutions that changes in track and totals are still
possible. Highs for Thursday will be in the 40-50s, with lows in
the 20-30s.

Friday afternoon, winds are northerly and begin to increase as CAA
on the back side of the low pressure boosts surface winds. Gusts
will be greatest along and south of Highway 20 where they could
reach up to 30 mph. Gusts will be 20-25 mph for everywhere else.
Highs will be limited thanks to the cold air coming down, generally
in the 40s with lows in the 20s. Winds calm quickly after sunset.
For the weekend, winds will be light with gusts in the teens.
Saturday begins another warming trend with highs in the 40-50s,
followed by 50-60s Sunday, and widespread upper 60s Monday. Relative
humidity will be low, generally in the 30% range at peak afternoon
heating. As temperatures climb and with continued dry conditions,
even with light winds, fire danger will continue to be a concern.
Please continue to use caution with sources of sparks and report any
fires immediately.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1012 PM CST Tue Mar 5 2024

Winds are currently transitioning to become out of the south-
southeast by the early/mid overnight hours. A few hours of LLWS are
expected for areas along and west of the James River Valley from
0400-1000 LST as a strong low-level jet moves overhead, with LLWS
conditions weakening as surface wind speeds increase. Winds will be
gusting into the 30s and lower 40s by the mid-morning hours,
particularly for those west of a Windom, MN to Sioux City, IA line,
while areas east of that line in the 15-25 mph range. Chances for
light rain/snow return to the region during the evening and
overnight hours into Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SST/AJP
AVIATION...APT
Hazardous weather outlook, Mar 5, 8:12 PM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
812 PM CST Tue Mar 5 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-070215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
812 PM CST Tue Mar 5 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More mild and breezy conditions are expected for Wednesday, where
winds will be gusting 25 to 45 mph, highest west of I-29. In
combination with relative humidity values below 30 percent, this
will lead to elevated to near-critical fire weather conditions
across the area. Most critical fire weather conditions look to occur
west of I-29, where winds will be strongest. However, increasing
cloud cover could slightly decrease fire weather potential. Pay
attention to any activities that may spark a fire.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:24 AM CSTRed Flag WarningFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more15 hr

Nearby

Wind Advisories in South Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.